Hail, Buffalo
- When
- May 10, 9:03 PM CST
- Where
- Buffalo County, 1.71 mi WSW of Amherst
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.820, -99.300
Southwest upper winds were over south central Nebraska with an upper level trough moving towards the Four Corners region. A surface low was over eastern Colorado with storms that developed over the High Plains during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Southwest upper winds were over south central Nebraska with an upper level trough moving towards the Four Corners region. A surface low was over eastern Colorado with storms that developed over the High Plains during the afternoon. CAPE values were around 2,000 J/kg, but wind shear was fairly weak across south central Nebraska. Dewpoint temperatures were generally in the lower 60s and the air temperature cooled to near 70 degrees during the evening hours.
Storms were across eastern Colorado, western and southern Nebraska, and northeast Kansas during the evening hours of May 10th. An area of storms across southern Nebraska moved eastward while a line of storms developed across south central Nebraska. These storms that developed produced quarter and half dollar sized hail between 10 and 10:30 pm in Buffalo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 5:56 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 656 PM CDT Wed May 10 2023 ...AVIATION UPDATE... .DISCUSSION...(This evening through Wednesday) Issued at 356 PM CDT Wed May 10 2023 Key Messages: *Possibility for severe weather tonight, though majority of storms will likely remain to our west. *Greater severe threat tomorrow late afternoon through the evening as a low pressure system moves through and an arc of storms forms. *Cold front moves through on Saturday and brings slightly cooler temps for Sunday (Mother's day) and Monday. *Dry and quiet pattern sets up for next week and temps rebound back into the 70s/80s. We're in southwest flow aloft today as an upper level negatively tilted trof works its way east towards the Four Corners region this evening. With this trof comes a rather unstable weather pattern the next few days. A sfc low has set up over eastern CO with a dry line extending south and a warm front extending east over KS. High Plains storms are already starting to fire up on radar and will continue to do so over the coming hours. Though these storms will struggle to have eastward momentum due to the lack of eastward steering flow aloft and may therefore only graze our western counties, if they can manage to hold together long enough to make it that far east or if they fire up that far east. Despite the minor expansion in both the slight and marginal risks in the SPC day 1 outlook, our threat still looks pretty isolated to those few storms that manage to make it this far east. That being said, for the few that do, the main threats would be hail to around the size of quarters and damaging wind gusts to around 60 mph as MUCAPE is around 2,000 J/kg but 0-6km bulk shear is rather weak and limited. After this threat has passed we will be mostly dry through the late overnight hours and tomorrow morning. Then PoPs begin to increase tomorrow afternoon as the low/trof approaches and overall forcing increases. Current forecast PoPs may still be too high tomorrow afternoon based on some more recent CAM guidance (such as the 18Z HRRR) which suggest most of the area will be dry during the afternoon save for a few isolated storms that pop up across the north and northeast late in the afternoon. The main show will be the arc of storms that forms off to the southwest and will move northward and affect the area mainly after 00Z. Tomorrrow's severe risk is the greater of the two days, though it may not appear that way at first with only about 1,000 J/kg of MUCAPE and 30-35 kts of 0-6 km bulk shear mainly south of the state line...the better synoptic forcing lends itself to a better overall set up dynamics wise, though the orientation of the trof hinders this overall potential slightly. The main threats would be hail to around the size of golf balls and damaging winds to around 60 mph, though an isolated tornado cannot be ruled out mainly near the southern end of the line. A possible second arc or at least some scattered convection remains possible behind the initial line and continues into the day on Friday as the low slowly moves east through the area. Remnants of the low still hang around on Saturday and then a sfc cold front comes through on Saturday as well and then the overall pattern aloft shifts to a drier and quieter pattern for next week. We transition to amplified ridging aloft to the west over the western CONUS with an amplified trof to the east over the eastern CONUS. Temperatures comes down slightly on Sunday (Mother's day) and Monday into the 60s and 70s but we quickly rebound back into the 70s && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 615 PM CDT Wed May 10 2023 VFR conditions are expected through the majority of the period with some light BR possible around daybreak that may result in MVFR VSBYS. Winds will continue to diminish out of the south this evening...shifting and becoming more southeasterly by daybreak...and becoming breezy by early afternoon with gusts to around 30 KTS possible. Cloud cover near 25KFT this evening from storms to the southwest will lower to around 5 KFT by daybreak...with MVFR CIGS possible late in the period if TSRA activity develops just a bit quicker than expected. Overall...not a clear or guaranteed dry forecast, but other than the light BR around daybreak, VFR conditions should prevail. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 316 PM CDT Wed May 10 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 316 PM CDT Wed May 10 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Later this afternoon and through tonight, thunderstorms may try to move in from the west towards the Highway 183 corridor. However, an overall weakening trend and northward component to storm motion could very well keep activity west of the forecast area altogether. If storms can survive this far east, a few stronger cores could pose a risk for isolated, marginally severe hail to around the size of quarters. A few isolated wind gusts to around 60 mph are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low end thunderstorm chances continue into Thursday morning, but the overall greatest risk of thunderstorms, including the potential for strong to severe activity, appears to be late Thursday afternoon and especially Thursday evening as an arc of thunderstorms move in from the southwest. Large hail to around the size of golf balls and damaging winds to around 60 mph look to be the main concern, though an isolated tornado can't be ruled out with the southern end of the line of thunderstorms over north central Kansas. A low end severe risk may persist after midnight. Depending on how activity plays out on Thursday, yet another round of thunderstorms could be possible Friday afternoon, mainly for portions of south central Nebraska north and east of the Tri- Cities. Further details regarding specific timing and threats remain uncertain at this time, but overall severe risk should quickly decrease Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today or tonight, but any reports of hail and strong winds are greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
700 PM CDT Wed May 10 2023
NEZ082-110045-
Furnas NE-
700 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of western Furnas
County through 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 17 miles northeast of Oberlin, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10020 4035 10008 4000 10014 4000 10019
TIME...MOT...LOC 0000Z 182DEG 23KT 3999 10028
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
850 PM CDT Wed May 10 2023
NEZ072-073-082-083-110230-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
850 PM CDT Wed May 10 2023
...A cluster of strong thunderstorms will impact portions of Phelps,
southeastern Gosper, eastern Furnas and western Harlan Counties
through 930 PM CDT...
At 850 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oxford, or 18 miles southwest of Holdrege, moving
north at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Atlanta around 905 PM CDT.
Other locations in the path of this storm include Holdrege and
Loomis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 9966 4066 9925 4066 9918 4060 9918
4002 9947 4002 9983
TIME...MOT...LOC 0150Z 201DEG 39KT 4023 9959
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
931 PM CDT Wed May 10 2023
NEZ060-061-072>074-082-083-110315-
Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-Gosper NE-
Furnas NE-
931 PM CDT Wed May 10 2023
...Strong thunderstorms will impact portions of Phelps, northwestern
Kearney, Buffalo, southeastern Gosper, southeastern Dawson, Furnas
and northern Harlan Counties through 1015 PM CDT...
At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to near Holdrege to near Atlanta
to near Edison. Movement was north at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Amherst around 940 PM CDT.
Other locations in the path of these storms include Miller, Odessa
and Elm Creek.
This includes Interstate 80 between mile markers 254 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 10000 4050 9964 4069 9945 4105 9943
4105 9892 4058 9908 4009 9937 4007 10013
TIME...MOT...LOC 0231Z 183DEG 19KT 4079 9931 4052 9940 4033 9949 4026
9972
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
957 PM CDT Wed May 10 2023
NEZ046-110345-
Sherman NE-
957 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of central Sherman
County through 1045 PM CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ravenna, or 28 miles north of Kearney, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rockville around 1005 PM CDT.
Other locations in the path of this storm include Loup City, Ashton
and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 9875 4122 9875 4105 9887 4105 9909
4140 9902
TIME...MOT...LOC 0257Z 183DEG 12KT 4111 9895
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096282, 1096283.